Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2020, 3:18 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 21, 2020, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS51 KCTP 211918
SVRCTP
PAC009-111-212000-
/O.NEW.KCTP.SV.W.0111.200721T1918Z-200721T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
318 PM EDT Tue Jul 21 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Bedford County in south central Pennsylvania...
Northern Somerset County in south central Pennsylvania...
* Until 400 PM EDT.
* At 317 PM EDT, severe thunderstorms were located along a line
extending from near Queen to Seven Springs, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Somerset, Windber, Friedens, Boswell, Osterburg, Davidsville,
Central City, Paint, Jerome, Acosta, St. Clairsville, Ogletown,
Jennerstown, Hooversville, Indian Lake, Stoystown, Schellsburg,
Shanksville, Benson and New Paris.
This includes the following Interstates...
The Pennsylvania Turnpike between mile markers 100 and 124...and
from mile markers 126 to 138.
Interstate 99 from mile markers 9 to 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4009 7926 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4026 7908 4026 7889
4024 7886 4025 7843 3997 7866 3994 7910
3998 7934
TIME...MOT...LOC 1917Z 335DEG 42KT 4024 7845 4003 7930
HAIL...1.00IN
WIND...60MPH
$$
GartnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:10 AM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 11:10 AM EDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service State College PA 1110 AM EDT Tue Jul 21 2020 .SYNOPSIS... A hot and humid mid-summer weather pattern will maintain the risk of scattered, mainly afternoon and evening thunderstorms through the end of the week. Some storms will be capable of strong gusty winds and locally heavy downpours. Maxes in the NW could be a notch cooler with all the cloud cover there. But, any late day sun could help them rise nicely. && .NEAR TERM /THROUGH TONIGHT/... Shortwave/vort max over far NE OH is spinning clouds and some showers into the CWA. One cluster over KPIT is already starting to spark. Pleanty of sunshine over the srn half of the fcst area will help us realize CAPE/B+ in the 1000-2000j/kg range there. The NW third will be mostly cloudy, so risk for strong convection lowest there. MRGL risk continues with effective deep shear of 25-30KT and those good CAPE numbers over the south. It's been so dry. So, even though heavy rain is possible, the steady movement of the storms should help keep the FF threat low unless there is some training of cells. Prev... A comfortable start to the day with variable clouds, temps in the 60s/70s and dewpoints in the upper 50s to low 60s. An increasingly moist (PWATs 1.5-2.0 inches) and marginally unstable airmass will reside across south central PA this afternoon beneath generally weak winds aloft. Hires models and ensemble guidance show various clusters of storms developing over this area with some focus over southwest PA into the Laurel Highlands. The convective environment should be supportive of slow-moving storms capable of locally heavy rain and gusty winds. WPC/SPC have covered most of this area with a marginal risk ERO/SWO. HREF shows showers and isolated storms drifting east/northeast across parts of CPA toward NEPA later this evening through tonight. Max temps will be a few degrees cooler than yesterday but still above average for late July. Highs is the low 90s for Harrisburg and surrounding areas will be the 14th day of 90+ this month. Max heat index should peak in the upper 90s across the lower Susq Valley. A muggy night expected with lows in the upper 60s to low 70s across the southern half of the area. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Active period of convective weather continues through midweek with marginal to slight risk of locally damaging t-storm winds and heavy rainfall. It will also remain very warm and humid with above average temperatures and peak heat indices in the 90-100F range from the south-central ridge and valley region into the middle and lower Susq Valley. SPC increased categorical risk on D2 Wednesday to SLGT (15% wind probs) downwind of the Alleghenies where robust CAPE and marginal/modest shear values appear supportive of scattered, linear storm modes capable of producing strong to locally damaging downdraft winds. SPC introduced a marginal risk for D3 Thursday with a similar overall synoptic setup consisting of enhanced west-southwesterly flow aloft and sufficient diurnal destablization. A mainly linear storm mode should occur with strong to locally damaging winds the most likely threat. && .LONG TERM /FRIDAY THROUGH MONDAY/... A drier pattern appears likely into the weekend under building high pressure surface and aloft. The next frontal system will approach the area by early next week. Temps will remain above average and trend hotter Friday-Monday. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... A couple of light SHRA moving into the west has hurried up mentions of SHRA at BFD. Will tweak JST to mention TS soon as the heavier showers over KPIT are starting to make ltg and are nearing while cu are building up locally. Prev... A warm front lifting into PA from the south will spread scattered showers into the region today, with tsra possible across the southern half of the state. Heavier showers could be accompanied by a brief vis reduction during the afternoon across primarily southern Pa. Light wind, partial clearing and light wind could set the stage for patchy fog tonight, especially in those locations that receive rain today. Outlook... Wed...Patchy AM low cigs/fog possible. Sct PM tsra impacts possible. Thu...AM low cigs possible W Mtns. Sct PM tsra impacts possible, mainly southeast Pa. Fri-Sat...No sig wx expected. && .CLIMATE... Harrisburg tied the record high minimum temperature of 79 degrees yesterday (7/20). The previous record was in 2019. Through 7/20, the average July temperature at Harrisburg is 81.6F or +5.7 degrees above normal - ranking as the 2nd warmest on record only 0.2F behind 1999. With persistent heat/above avg temps expected through the end of the month, July 2020 has a shot at the warmest July on record. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo/Steinbugl SHORT TERM...Steinbugl LONG TERM...Gartner/Colbert AVIATION...Fitzgerald/Dangelo CLIMATE...
Hazardous weather outlook, Jul 21, 5:29 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 529 AM EDT Tue Jul 21 2020 PAZ004>006-220930- Warren-McKean-Potter- 529 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and locally heavy rain are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ010-011-017-024-033-220930- Elk-Cameron-Clearfield-Cambria-Somerset- 529 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Slow-moving thunderstorms may produce isolated strong gusty winds and flooding this afternoon. Isolated flooding is most likely in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and locally heavy rain are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-037-041-042-045-046-051-053-220930- Northern Clinton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Montour-Columbia- 529 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ018-019-025>028-034-035-049-050-052-220930- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata- Bedford-Fulton-Union-Snyder-Northumberland- 529 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Slow-moving thunderstorms may produce gusty winds and localized flooding this afternoon. Localized flooding is most likely in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056>059-063>066-220930- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 529 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Slow-moving thunderstorms may produce gusty winds and localized flooding this afternoon. Localized flooding is most likely in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible Wednesday afternoon. Maximum heat indices around 100 degrees are probable Wednesday afternoon. Isolated strong to severe thunderstorms with gusty winds are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Jul 21, 2:03 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
203 PM EDT Tue Jul 21 2020
PAZ024-025-033-034-211830-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
203 PM EDT Tue Jul 21 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 230 PM EDT...
At 202 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Nanty-Glo to near Boswell. Movement was east
at 35 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Windber, Ebensburg,
Belmont, Nanty-Glo, Portage, Geistown, Southmont, Lakemont, Cresson,
Gallitzin, Claysburg, Vinco, Loretto, Boswell, Dale and Duncansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4012 7921 4012 7917 4016 7916 4018 7913
4020 7913 4036 7900 4051 7891 4052 7835
4008 7850 4011 7922
TIME...MOT...LOC 1802Z 255DEG 63KT 4047 7891 4017 7909
GartnerLocal storm report, Jul 21, 2:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD JOHNSTOWN 40.33N 78.92W
07/21/2020 CAMBRIA PA PUBLIC
MINOR STREET FLOODING REPORTED AT JOHNSTOWN.
&&
REGSpecial weather statement, Jul 21, 2:43 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
243 PM EDT Tue Jul 21 2020
PAZ024>026-033-034-211915-
Bedford PA-Somerset PA-Blair PA-Cambria PA-Huntingdon PA-
243 PM EDT Tue Jul 21 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
SOMERSET...BLAIR...AND CAMBRIA COUNTIES UNTIL 315 PM EDT...
At 241 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Jennerstown to Entriken. Movement was
east at 40 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Johnstown, Huntingdon, Somerset, Hollidaysburg, Westmont, Windber,
Belmont, Portage, Roaring Spring, Geistown, Southmont, New
Enterprise, Martinsburg, Claysburg, Friedens, Vinco, Boswell,
Williamsburg, Dale and Duncansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4009 7926 4010 7923 4012 7921 4011 7919
4012 7917 4016 7916 4018 7913 4020 7913
4039 7898 4049 7792 4022 7795 3996 7935
TIME...MOT...LOC 1841Z 350DEG 40KT 4032 7803 4009 7908
GartnerLocal storm report, Jul 21, 3:13 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 WSW SCALP LEVEL 40.25N 78.85W
07/21/2020 CAMBRIA PA FIRE DEPT/RESCUE
TRESS DOWN ON WIRES REPORTED AT 32 VEIL RD,
WINDBER, PA.
&&
AWLocal storm report, Jul 21, 3:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG 2 SSW WINDBER 40.20N 78.85W
07/21/2020 SOMERSET PA FIRE DEPT/RESCUE
SEVERAL TREES DOWN ON ROAD REPORTED AT 941
CHURCH DR, WINDBER, PA.
&&
AWLocal storm report, Jul 21, 3:16 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG 2 WSW WINDBER 40.21N 78.86W
07/21/2020 SOMERSET PA FIRE DEPT/RESCUE
MULTIPLE TREES DOWN BLOCKING ROAD. REPORTED
AT PATRICA LANE AND CAMP DRIVE.
&&
AWThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:15 PM EDT | Special Weather Statement | CTP | Somerset | 45 min |
| Jul 21, 12:56 PM EDT | Special Weather Statement | CTP | Cambria | 34 min |
| Jul 21, 1:03 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 44 min |
| Jul 21, 1:11 PM EDT | Special Weather Statement | CTP | Cambria | 34 min |
| Jul 21, 1:15 PM EDT | Special Weather Statement | CTP | Bedford | 45 min |
| Jul 21, 1:33 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 42 min |
| Jul 21, 1:40 PM EDT | Special Weather Statement | CTP | Blair | 35 min |
| Jul 21, 2:03 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Jul 21, 2:43 PM EDT | Special Weather Statement | CTP | Huntingdon | 32 min |
| Jul 21, 2:59 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 3 hr |
| Jul 21, 3:47 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 43 min |
| Jul 21, 4:03 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 42 min |
| Jul 21, 4:40 PM EDT | Special Weather Statement | CTP | Bedford | 35 min |
| Jul 21, 4:43 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 47 min |
| Jul 21, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 55 min |
| Jul 21, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 34 min |
| Jul 21, 6:13 PM EDT | Special Weather Statement | CTP | Cumberland | 32 min |
| Jul 21, 6:24 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Jul 21, 6:36 PM EDT | Areal Flood Advisory | CTP | Adams, York | 54 min |
| Jul 21, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 32 min |
| Jul 21, 7:28 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.